Snorting bupropion

November 12, 2014, 10:47 pm

150px-Wellbutrin★★½☆☆

An 11-year review of bupropion insufflation exposures in adults reported to the California Poison Control System. Lewis JC et al. Clin Toxicol 2014 Nov;52:969-972.

Abstract

The abuse of bupropion by pulverizing and snorting the medication has been described at least as far back as 2002. Bupropion inhibits re-uptake of dopamine and norepinephrine, but apparently has little or no effect on serotonin. It is abused for its psychotropic effects that resemble those of amphetamine and cocaine..

A hallmark of overdose with sustained-release or extended-release bupropion formulations is delayed onset of seizures — sometimes more than 8 hours after ingestion. When these preparations are crushed and insufflated, absorption is rapid and manifestations would be expected to come on more quickly.

This observational case series from the California Poison Control System describes 67 cases of pure bupropion insufflation over an 11-year period. Although this study is certainly impaired by inherent limitations — including reporting bias and small sample size — some of its findings are worth noting:

  • the median dose reported was 1500 mg (range, 100-9000 mg; therapeutic 150-300 mg/day)
  • 30% of patients had seizure in the prehospital setting
  • there were no seizures observed after arrival at hospital
  • tachycardia was the most frequent manifestation
  • agitation and tremor also occurred

The authors conclude that “once the mechanical delayed release mechanism is disabled by crushing . . . no patient in this case series had a repeat seizure after arrival to [hospital].”

A major problem with this is that, as the authors admit, “there was no reliable way to correlate time from insufflation to seizure.” Therefore, there is no way of knowing whether the seizures seen occurred fairly immediately after insufflation, or were in fact delayed.

Comments are closed.